Main Forums > Living With HIV

Should I change meds?

(1/1)

icarus:
Greetings all!  My first post-(at least on the new forums). I've been lurking quite a while, but never really felt I had anything to contribute that had'nt already been said, so I kinda sat back. But now I need some advice. I've been on meds 2 years now. I started on Sustiva & Trizivir, but because of depression issues, the doc took me off of Sustiva & now I'm just taking Trizivir. My numbers are still good-better than ever actually,(<50 VL and 820 CD4). But now I've got 2 big issues that are really getting to me: fatigue and lipodystrophy. I really hate to change anything since I'm getting good results, but I'm wiped out all the time and seem to  spend half my life in bed. Then I look in the mirror and although the changes aren't severe yet, I'd like to at least not let them get much worse. So......What to do. Is AZT the culprit? If I change, to what? Can I ever go back to the trizivir one day if I need to? I plan to ask the doc about all this on my next visit but thought I'd run it by you all here first. This is a great site BTW-probably the best of it's kind on the net. And a great bunch of people. Thanks to all.

cubbybear:
AZT would definitely be a likely culprit, at least when I was started on combivir it was, and I had it changed to Truvada.  Shame the Sustiva didn't work out for you.. I was/am getting depression but I am not going to blame Sustiva for it, though it's a listed side effect.  I mean we all get depressed regardless, dealing with HIV/AIDS tends to do that to you, regardless if you take Sustiva or not.

As for the AZT, I personally don't like it, and if you are worried it may be causing the fatigue and lipo (which it is notorious for), then I'd change.  I did, and my fatigue (caused by anaemia) went.  I still get tired now and then, but nowhere near like I was.

If you changed, chances are almost certain you could use that drug again in the future.  It has a short half life, and the AZT or what ever else you swap out will be out of your system quickly, especially if you start a new drug straight away which is highly likely.

I'd suggest Sustiva/Truvada, or a PI/Truvada.. but that's just me.. triple nuke therapies aren't recommended as preferred first line treatments  its usually 1 NNRTI/2 NRTI or 1 PI/2 NRTI.  Usually triple drug combos are enough in treatment naive persons.  You didn't say if this was your first combo or not.

Anyway I'm sure Newt, Gerry or someone else better qualified will comment, but it's always good to have a chat to your doc if you have faith in them.

Cheers
Matt

newt:
Hello Icarus

Matt (cubby) has said it all really, AZT is almost certainly the culprit for the fatigue etc.

A switch to Epzicom (abacavir+3TC, the two other drugs in Trizivir, so known to you) or Truvada (tenofovir+FTC) + either the other NNRTI Viramune (nevirapine) or a boosted PI should be simple & straightforward. 

If you want to have a once-a-day combination then Reyataz (atazanavir) or Lexiva (fosamprenavir) can be used once a day, as perhaps can Kaletra.  Of these 3 boosted PIs, Reyataz would use the least amount of Norvir as a booster (100mg for Reyataz v 200mg for the other 2), and can also be used unboosted if you really want (but studies suggest better long-term durability when boosted).

- matt

Navigation

[0] Message Index

Go to full version